rss
BMJ Case Reports 2016; doi:10.1136/bcr-2016-216890
  • CASE REPORT

Aspirin unmasking acquired haemophilia A in a patient with prostate cancer

  1. Faiza Murad4
  1. 1Department of Medicine, Sligo University Hospital, Sligo, Ireland
  2. 2Sligo University Hospital, Sligo, Ireland
  3. 3Galway University Hospitals, Galway, Galway, Ireland
  4. 4Mercy University Hospital, Cork, Ireland
  1. Correspondence to Dr Julie Omolola Okiro, Julieokiro{at}gmail.com
  • Accepted 17 August 2016
  • Published 8 September 2016

Summary

A 72-year-old man, on treatment for prostate cancer, attended the emergency department with his 2nd episode of spontaneous extensive bruising and haematomas. His first presentation was 2 months prior but this was thought to be because of his aspirin and he improved when aspirin was discontinued. On this occasion aspirin had been restarted 7 days before he developed his symptoms. His blood investigation was significant for a much raised activated partial thromboplastin time (aPTT). On his 3rd day of admission he deteriorated clinically with a drastic drop in his haemoglobin and worsening tense haematomas. Blood investigations confirmed the diagnosis of acquired factor VIII deficiency and he subsequently received treatment with factor VIII inhibitor bypassing activity, steroids and immunosuppresants.

Responses to this article

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article